Oklahoma, 2010

Damaging Winds in Oklahoma, August 31, 2010

August 31, 2010 · NWS OUN · 4 events in 3 counties and zones

A hot and humid air mass continued over Oklahoma during the afternoon. Lift associated with a mid-level disturbance traveling east from New Mexico contributed to thunderstorm development during the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A hot and humid air mass continued over Oklahoma during the afternoon. Lift associated with a mid-level disturbance traveling east from New Mexico contributed to thunderstorm development during the mid afternoon hours. As was the case for several days, most of the thunderstorms were more pulse-like, causing them to form, strengthen, and collapse over a short amount of time. However, the downburst associated with the collapsing storm produced winds exceeding 60 mph over some locations, along with extremely heavy rainfall. The strong winds caused some damage to trees, power lines/poles, and some structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 1:26 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 31, 1:26 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
226 PM CDT TUE AUG 31 2010

.DISCUSSION...
SCATTERED SHOWERS/STORMS WILL CONT ACROSS PARTS OF THE FA THIS
AFTN/EVENING DUE TO HEATING AND A WEAK DISTURBANCE MOVING ACROSS THE
REGION. ACTIVITY WILL DECREASE/END THIS EVENING. WITH WEAKLY CAPPED
AND MOIST AIRMASS IN PLACE AND DISTURBANCES MOVING THROUGH FLOW...
SCATTERED SHOWERS/STORMS WILL BE POSSIBLE AGAIN WEDNESDAY ACROSS
PARTS OF THE FA. THE HOT AND HUMID CONDITIONS WILL LEAD TO HEAT
INDEX VALUES MAINLY FROM 100 TO 105 SO WILL HOLD OFF ON HEAT
ADVISORY FOR WED BUT ANY SLIGHT CHANGE IN FORECASTED TEMPS COULD
LEAD TO A HEAT ADVISORY.

A COLD FRONT WILL MOVE INTO NW OK AROUND MID-DAY THURSDAY AND CONT
TO PUSH SOUTH ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT.
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND BEHIND THE
FRONT THURSDAY INTO EARLY FRIDAY MORNING... WITH RAIN CHANCES
SHIFTING SOUTH OF THE FA SOMETIME FRIDAY MORNING. THE COLD FRONT
WILL BRINGING A COOLER AND DRIER AIRMASS TO THE REGION... WITH
TEMPERATURES MAINLY IN THE 80S FRIDAY AND SATURDAY. TEMPERATURES
WILL GRADUALLY BEGIN TO WARM SUNDAY INTO EARLY NEXT WEEK. MODELS
SHOW ANOTHER FRONT MAYBE MOVING INTO NORTHERN PARTS OF THE FA
TOWARDS THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  95  75  95 /  30  40  30  30
HOBART OK         72  98  73  99 /  30  20  20  30
WICHITA FALLS TX  76  99  76  99 /  30  20  20  20
GAGE OK           68  96  70  91 /  20  20  20  30
PONCA CITY OK     76  93  74  90 /  30  50  30  50
DURANT OK         75  93  75  94 /  20  40  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25
Hazardous weather outlook, Aug 31, 10:41 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CDT TUE AUG 31 2010

OKZ004>048-050>052-TXZ083>090-011200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1141 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED...BUT THE CHANCE FOR ORGANIZED
SEVERE STORMS WILL REMAIN LOW.

DISCUSSION...
PLENTIFUL LOW-LEVEL MOISTURE AND AN APPROACHING WEAK DISTURBANCE
WILL ALLOW THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. MOST OF THE
STORMS ARE EXPECTED TO BE CONFINED TO FAR WESTERN OKLAHOMA AND
ADJACENT PORTIONS OF NORTH TEXAS...AND ALSO OVER SOUTHEAST OKLAHOMA.
IN BETWEEN...ANY THUNDERSTORM ACTIVITY WILL BE ISOLATED. HEAVY RAIN
AND 40 MPH WIND GUSTS MAY ACCOMPANY ANY THUNDERSTORM...BUT SEVERE
WEATHER CHANCES ARE LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15  PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH HUMIDITY AND HOT TEMPERATURES WILL CAUSE THE HEAT INDEX TO
INCREASE TO AROUND 100 THIS AFTERNOON. A HEAT ADVISORY IS NOT
ANTICIPATED...CAUTION SHOULD STILL BE USED IF YOU ARE GOING TO BE
OUTDOORS FOR ANY LENGTH OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE UNTIL FRIDAY. THE GREATEST
CHANCE WILL COME LATE THURSDAY AND EARLY FRIDAY AS A STRONG COLD
FRONT PUSHES THROUGH THE REGION.

OTHER HAZARDOUS WEATHER...
THE HOT AND HUMID CONDITIONS WILL CONTINUE ON WEDNESDAY...BEFORE A
STRONG COLD FRONT MOVES THROUGH ON THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY MORNING.

In the hours before

Special weather statement, Aug 31, 1:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
226 PM CDT TUE AUG 31 2010

OKZ018-019-024-025-311945-
LOGAN OK-KINGFISHER OK-CANADIAN OK-OKLAHOMA OK-
226 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...KINGFISHER...
LOGAN AND OKLAHOMA COUNTIES.

AT 226 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
OKLAHOMA CITY...JUST SOUTHEAST OF PIEDMONT...MOVING NORTH AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3587 9771 3579 9747 3552 9764 3557 9782
Special weather statement, Aug 31, 1:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT TUE AUG 31 2010

TXZ088-312015-
BAYLOR TX-
251 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

AT 252 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SEYMOUR...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3377 9926 3372 9901 3345 9911 3349 9932

The radar

The Altus AFB radar (KFDR), 93 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
August 31, 2:15 PM CST to 2:16 PM CST
Where
Caddo County, Cyril
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.900, -98.200

Strong winds knocked down several power poles and associated power lines. Cyril High School lost a portion of its roof. No injuries were reported. Monetary damage estimates were not available.

Thunderstorm Wind, Oklahoma

When
August 31, 3:55 PM CST to 3:56 PM CST
Where
Oklahoma County, 3.77 mi SW of Oklahoma City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.439, -97.565

Several 4-inch diameter tree limbs were downed near SW 25 Street and May Avenue. Monetary damages were estimated.

Thunderstorm Wind, Garfield

When
August 31, 4:00 PM CST to 4:01 PM CST
Where
Garfield County, 3.61 mi W of Enid
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.390, -97.944

Large power poles were downed near Garland Road and Highway 412. Monetary damages were estimated.

Thunderstorm Wind, Caddo

When
August 31, 4:15 PM CST
Where
Caddo County, 2 mi W of Cyril
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.900, -98.235

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255309, 255322, 255323, 255324.